Fosamax and Femur Fractures: A Close Look at an Important New Study
A study published in the Journal of the American Medical Association has important information for patients concerned about Fosamax side effects such as femur fractures. The study finds that patients taking Fosamax and other bisphosphonates to treat bone loss associated with osteoporosis and other diseases are at risk for femur fractures.
Specifically, the study – which is the largest assessment of the connection between Fosamax and other bisphosphonates and femur fractures that has been published to date – concludes that “[a]mong older women, treatment with a bisphosphonate for more than 5 years was associated with an increased risk of subtrochanteric or femoral shaft fractures.”
The study is entitled “Bisphosphonate Use and the Risk of Subtrochanteric or Femoral Shaft Fractures in Older Women.” The nine authors of the study, including the lead author, Dr. Laura Park-Wyllie, who is a research fellow at St. Michael’s Hospital in Toronto, explored the association between femur factures and long-term use of Fosamax and other bisphosphonates in a large population of postmenopausal women.
Fosamax Femur Study Conclusions
Among the study’s conclusions regarding femur fractures and Fosamax and other bisphosphonates:
– Use of Fosamax and other bisphosphonates “for 5 years or longer was associated with an increased risk of hospitalization for subtrochanteric or femoral shaft fracture compared with transient use of bisphosphonates”– “[M]ore than half of subtrochanteric or femoral shaft fractures” among women taking Fosamax and other bisphosphonates for greater than 5 years “were attributable to extended bisphosphonate use”– “In this population-based study, we found that long-term bisphosphonate treatment was associated with an increased risk of subtrochanteric or femoral shaft fracture in older women. The increase in risk of subtrochanteric or femoral shaft fracture was apparent with 5 or more years of cumulative bisphosphonate drug exposure.”– “The proportion of subtrochanteric or femoral shaft fractures attributable to long-term bisphosphonate use was 64%, suggesting that the majority of subtrochanteric or femoral shaft fractures occurring among long-term users were attributable to bisphosphonate use.”– “In summary, our findings provide strong evidence that prolonged bisphosphonate therapy is associated with an increased risk of subtrochanteric or femoral shaft fracture.”
This study confirms that Fosamax side effects, including femur fractures, are an important issue for patients to keep in mind. Although the study says that the risk of these fractures is “low” and that bisphosphonates may benefit certain groups of women, once again, Fosamax has been linked to a rare type of leg fracture usually seen only in high impact accidents. It is likely that many more Fosamax femur fracture cases will occur in the future.
Fosamax Femur Fracture Lawsuits
If you or a loved one has taken Fosamax and has suffered a femur fracture, contact us today for a free evaluation of your potential claim.